Skip to main content

Thank you for visiting nature.com. You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

Reversible tetracycline staining of adult dentition in the treatment of chronic blepharitis

Sir,

Low-dose oral tetracycline is often used in the management of chronic blepharitis.1 Tetracyclines are broad-spectrum antibiotics and one of their side effects is discolouration of teeth that occurs inevitably in children.2 We report an adult patient who developed reversible brown discolouration on her normal dentition after taking oral tetracycline for blepharitis.

Case report

A 54-year-old lady suffered from blepharitis. Because of local allergic reactions, fusidic acid was withdrawn from treatment. She remained symptomatic despite lid scrubs. A course of oral tetracycline 250 mg four times/day was prescribed. After 4 weeks of treatment, she noticed brown discolouration of her incisor teeth (Figure 1, top). The staining was completely removed by abrasive cleansing by dental surgeon (Figure 1, bottom). Prior to this incidence, this patient had not had any regular check-up or cleansing by dentist for over a year.

Figure 1
figure 1

Top: Brown discolouration of teeth after 1 month's oral tetracycline; bottom: brown staining completely removed after cleansing by dental surgeon.

Comment

Chronic blepharitis is frequently associated with sebaceous gland dysfunction, plugging and inflammation of the meibomian glands.3 Tetracyclines inhibit matrix metalloproteinase expression and bacterial lipase production, with a resultant change in the concentration of inflammatory free fatty acids in the tear film.1, 4 Tetracycline is known to cause permanent discolouration during odontogenesis in children by the formation of insoluble tetracycline–calcium orthophosphate complexes in the dentine and enamel which darken upon exposure to light.2, 5 The relative lack of free calcium protects the erupted permanent adult dentition against tetracycline-induced tooth discolouration. However, minocycline, a tetracycline derivative, has been reported to stain adult dentition in 3–6% of patients taking a daily dose >100 mg for longer than 1 month.6 Owing to the full reversibility of discolouration in our patient, an ‘extrinsic theory’ could be one of the plausible mechanisms of staining. The theory states that minocycline is excreted in high concentration in saliva. The drug or its breakdown product forms insoluble salts by chelating with divalent metal ions in saliva and gingival fluid.7 An alternative mechanism is explained by the attachment of minocycline to the acquired pellicle's glycoproteins. This etches the enamel, and demineralization/remineralization cycles occur. It oxidizes to an insoluble black quinone on exposure to air or from bacterial degradation of the aromatic ring.8 Since these mechanisms of tooth staining involve excretion of concentrated minocycline in saliva and formation of insoluble black quinone from bacterial degradation of miniocycline, dehydration, poor oral and dental hygiene may be risk factors for the staining. UV radiation is also a possible aetiological factor as the upper incisors were most affected in our patient.5 When prescribing oral tetracycline for the treatment of blepharitis in adult patients, it is important to advise on oral hygiene measures and on avoidance of sunlight to minimize staining of teeth. Patients should also be reassured that the stain may be removed with abrasive cleansing by dental surgeon.

References

  1. Stone D, Chodosh J . Oral tetracyclines for ocular rosacea: an evidence-based review of the literature. Cornea 2004; 23: 106–109.

    Article  Google Scholar 

  2. Sánchez AR, Rogers III RS, Sheridan PJ . Tetracycline staining of the teeth and oral cavity. Int J Dermat 2004; 43: 709–715.

    Article  Google Scholar 

  3. McCulley JP, Dougherty JM . Blepharitis associated with acne rosacea and seborrheic dermatitis. Int Ophthalmlol Clin 1985; 25: 159–172.

    CAS  Article  Google Scholar 

  4. Dougherty JM, McCulley JP, Silvany RE, Meyer DR . The role of tetracyclines in chronic blepharitis; inhibition of lipase production in staphylococci. Invest Ophthalmol Vis Sci 1991; 32: 2970–2975.

    CAS  PubMed  Google Scholar 

  5. Ayaslioglu E, Erkek E, Oba AA, Cebecioglu E . Doxycycline-induced staining of permanent adult dentition. Aust Dent J 2005; 50: 273–275.

    CAS  Article  Google Scholar 

  6. Rosen T, Hoffman TJ . Minocycline-induced discoloration of the permanent teeth. J Am Acad Dermatol 1989; 21: 569.

    CAS  Article  Google Scholar 

  7. Westbury LW, Najera A . Minocycline-induced intraoral pharmacogenic pigmentation: case reports and review of the literature. J Periodontol 1997; 68: 84–91.

    CAS  Article  Google Scholar 

  8. Berger RS, Mandel EB, Hayes TJ, Grimwood RR . Minocycline staining of the oral cavity. J Am Acad Dermatol 1989; 21: 1300–1301.

    CAS  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to J C C Yeung.

Additional information

Financial and proprietary interest: nil

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Yeung, J., Lai, J. Reversible tetracycline staining of adult dentition in the treatment of chronic blepharitis. Eye 21, 1440–1441 (2007). https://doi.org/10.1038/sj.eye.6702957

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1038/sj.eye.6702957

Search

Quick links